Alert archive / Utah / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Salt Lake City, UT

June 14, 2009Weber County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 14, 2009, 3:52 PM MDT for Weber County, Utah. It was in force for 113 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2009, 3:52 PM MDT (21:52 UTC)
Expired
Jun 14, 2009, 5:45 PM MDT
In force
113 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Weber County, UT

The radar

The Salt Lake City radar (KMTX), 46 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:13 PM MDTFLASH FLOOD 0.67Liberty, UTROAD DAMAGE FROM FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2009-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 142152
FFWSLC
UTC057-142345-
/O.NEW.KSLC.FF.W.0003.090614T2152Z-090614T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
352 PM MDT SUN JUN 14 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WEBER COUNTY IN UTAH...

* UNTIL 545 PM MDT

* AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. FLASH     
  FLOODING IS LIKELY ALONG THE NORTH FORK OF THE OGDEN RIVER AND     
  THE NORTH OGDEN CANYON ROAD BETWEEN LIBERTY AND NORTH OGDEN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LIBERTY   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT
LAKE CITY.

&&

LAT...LON 4136 11196 4140 11187 4129 11181 4127 11193

$$
2 follow-up statements
000 
WGUS75 KSLC 142255
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
455 PM MDT SUN JUN 14 2009

UTC057-142345-
/O.CON.KSLC.FF.W.0003.000000T0000Z-090614T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBER UT-
455 PM MDT SUN JUN 14 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
CENTRAL WEBER COUNTY...

AT 451 PM MDT...THE THUNDERSTORM PRODUCING THE FLASH FLOODING HAS 
MOVED OUT OF THE WARNED AREA. HEAVY RUNOFF FROM THE STORM WILL 
CONTINUE THROUGH 545 PM. DAMAGE TO ROADS IN THE LIBERTY AREA HAS
BEEN REPORTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4136 11196 4140 11187 4129 11181 4127 11193

$$
000 
WGUS75 KSLC 142346
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
546 PM MDT SUN JUN 14 2009

UTC057-142353-
/O.EXP.KSLC.FF.W.0003.000000T0000Z-090614T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBER UT-
546 PM MDT SUN JUN 14 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT FOR CENTRAL
WEBER COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS LIKELY DIMINISHED. THE FLASH 
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO 
OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.

LAT...LON 4136 11196 4140 11187 4129 11181 4127 11193

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:43 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 14, 2:43 PM MDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
243 PM MDT SUN JUN 14 2009

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL EXIT THE AREA OVERNIGHT. A COOL AND
UNSETTLED PATTERN WILL PERSIST THROUGH MID-WEEK BEFORE A DRYING
TREND FOR THE END OF THE WORK WEEK.

&&

.DISCUSSION...UPPER TROUGH OVER CENTRAL UTAH IS MAKING ITS WAY
TOWARD THE FORECAST AREA AS IT WEAKENS. IN THE MOIST SOUTHWEST
FLOW AHEAD OF IT...NUMEROUS SHOWERS AND THUNDERSTORMS HAVE ONCE
AGAIN DEVELOPED OVER NORTHERN AND CENTRAL UTAH AS WELL AS
SOUTHWEST WYOMING. A DRIER AIRMASS REMAINS OVER SOUTHERN UTAH...SO
CONVECTION IS SLOW TO DEVELOP THERE. WITH THE LARGE AMOUNT OF
CLOUD COVER AND RELATIVELY COOL AIRMASS OVER THE
STATE...TEMPERATURES ARE RUNNING AT LEAST 10F BELOW NORMAL.

THE SYSTEM WILL LIFT ACROSS THE STATE OVERNIGHT...ALLOWING FOR
WEAK RIDGING TOMORROW BETWEEN THE EXITING TROUGH AND ANOTHER ONE
OFF THE CALIFORNIA COAST. SO CONVECTION WILL BE LESS WIDESPREAD
THAN PREVIOUS DAYS...WITH THE BEST CHANCE FOR THUNDERSTORMS OVER
FAR NORTHERN UTAH. TEMPERATURES SHOULD BE A BIT WARMER AS WELL.

12Z MODELS ARE IN REMARKABLY GOOD AGREEMENT THROUGH THE END OF THE
WEEK...INDICATING THAT THE CALIFORNIA TROUGH WILL MOVE ONSHORE
TUESDAY...SPREADING MOISTURE AND INSTABILITY BACK INTO ALL BUT FAR
SOUTHEASTERN UTAH. THE CENTER OF THE TROUGH IS PROGGED TO BE NEAR
THE UT/NV/AZ BORDER BY WEDNESDAY MORNING...BUT THEN SPLITS WITH
THE PASSAGE OF ANOTHER WAVE FROM THE PACIFIC NORTHWEST. PART OF
THE WAVE IS EXPECTED TO MERGE WITH THE NORTHERN TROUGH WHILE THE
SOUTHERN PORTION OF THE TROUGH MOVES BACK OVER THE SOUTHERN
CALIFORNIA COAST AS A CLOSED LOW.

AS THE TWO TROUGHS MOVE AWAY...BOTH MODELS ALLOW HIGH PRESSURE TO
BUILD FRIDAY AND SATURDAY...FINALLY RESULTING IN A DRYING AND
WARMING TREND. KEPT POPS AT CLIMO OR SLIGHTLY BELOW FOR NOW. GFS/EC
DIVERGE AT THIS POINT...BUT BOTH INDICATE THAT THIS TREND WILL BE
SHORT LIVED. 12Z ECMWF MOVES THE RIDGE AXIS EAST SATURDAY
AFTERNOON...ALLOWING FOR A MORE MOIST SOUTHWEST FLOW TO REDEVELOP
SUNDAY AS A PACIFIC NORTHWEST TROUGH MOVES ONSHORE. IN THE
GFS...THE RIDGE SHIFTS EAST ON SUNDAY BUT THE PAC NW TROUGH STAYS
WELL TO THE NORTH. HOWEVER...IN ITS SOLUTION THE CALIFORNIA TROUGH
MOVES BACK ONSHORE...THROUGH THE STATE.

&&

.AVIATION...THUNDERSTORMS IN THE AREA THROUGH 03-05Z WILL RESULT IN
GUSTY AND ERRATIC WINDS...WITH A 30 PERCENT CHANCE THAT A
THUNDERSTORM WILL DIRECTLY IMPACT THE SLC TERMINAL. IF THIS
HAPPENS...VISIBILITIES MAY BRIEFLY DROP INTO THE MVFR RANGE AND CIGS
BELOW 6000 FT IN HEAVY RAIN. OTHERWISE WINDS WILL REMAIN GENERALLY
OUT OF THE SOUTH AND VFR CONDITIONS WILL PREVAIL WITH CIGS ABV 6000
FT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...TRAPHAGAN
AVIATION...WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 14, 4:29 AM MDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
429 AM MDT SUN JUN 14 2009

UTZ001>016-019>021-517-518-WYZ021-151100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
429 AM MDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...PRIMARILY ACROSS NORTHERN AND CENTRAL UTAH. SOME OF THESE
STORMS WILL BE STRONG...AND CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL IN ADDITION TO SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM COVERAGE IS EXPECTED TO DIMINISH ACROSS THE REGION
MONDAY...WITH STORMS GENERALLY REMAINING CONFINED TO THE HIGHER
TERRAIN. MOISTURE IS EXPECTED TO RETURN TUESDAY...BRINGING A
BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE
OUTLOOK AREA.

HIGH PRESSURE IS EXPECTED TO STRENGTHEN ACROSS THE OUTLOOK AREA
DURING THE LATTER HALF OF THE WEEK...RESULTING IN A DRYING AND
WARMING TREND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 14, 1:05 PM MDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
105 PM MDT SUN JUN 14 2009

UTZ004-141945-
SOUTHERN WASATCH FRONT UT-
105 PM MDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UTAH COUNTY UNTIL 145 PM
MDT...

AT 102 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTH OF ELBERTA...OR 17 MILES NORTHWEST
OF PAYSON...MOVING NORTH AT 10 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   FAIRFIELD...CEDAR FORT AND EAGLE MOUNTAIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4008 11209 4033 11214 4040 11211 4044 11202
      4041 11200 4043 11193 4042 11191 4030 11183
      4010 11181
TIME...MOT...LOC 1903Z 185DEG 7KT 4015 11201
Special weather statement, Jun 14, 2:00 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
200 PM MDT SUN JUN 14 2009

UTZ003-005-142045-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-SALT LAKE AND TOOELE VALLEYS
UT-
200 PM MDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE COUNTY UNTIL 245
PM MDT...

AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF DELLE...OR 18 MILES WEST OF
GRANTSVILLE...MOVING NORTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   DELLE...AND PORTIONS OF I-80 IN EASTERN TOOELE COUNTY...

LAT...LON 4090 11296 4083 11251 4052 11272 4057 11300
TIME...MOT...LOC 1959Z 198DEG 12KT 4061 11281

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:05 PM MDTSpecial Weather StatementSLCUtah40 min
Jun 14, 2:00 PM MDTSpecial Weather StatementSLCTooele45 min
Jun 14, 4:10 PM MDTAreal Flood AdvisorySLCBox Elder, Weber61 min
Jun 14, 4:52 PM MDTSevere Thunderstorm WarningSLCTooele38 min

Nearby

Flash Flood Warnings in Utah, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.